‘Heroin’ found to contain a potent opioid (‘nitazene’)
Warning: Increased hospitalisations and ICU admissions following use of ‘heroin’ have occurred across the Central Coast region. Testing of the ‘heroin’ found it contained a potent opioid (‘nitazene’). Use of this ‘heroin’ can be life-threatening.
Know the risks
- Testing of ‘heroin’ has found it to contain a potent synthetic opioid of the nitazene class.
- Nitazenes can be as strong, or stronger than fentanyl and cause slow breathing.
- The combination of heroin with other strong opioids is more likely to cause overdose.
- Naloxone can temporarily reverse an overdose from heroin and nitazenes.
- Use naloxone if you have it, but do not delay calling Triple Zero.
- You are at increased risk of overdose if you:
- use drugs when you are alone. Or are using again after a break.
- mix different drugs. Alcohol, benzos and opioids are very dangerous to combine.
- Fentanyl test strips are unable to detect nitazene opioids.
Effects to look out for
Overdose symptoms include slow breathing/snoring, drowsiness, loss of consciousness, and skin turning blue or grey.
If you see the warning signs of overdose:
- Seek help immediately from your nearest emergency department or call Triple Zero (000). Stay with your mate and on the phone with the operator until the ambulance arrives.
- If someone is not breathing, start CPR if you know how.
- Use naloxone if you have it. Call ‘000’ even if naloxone has been given.
Support and advice
For free and confidential advice:
- Call Alcohol and Drug Information Service (ADIS) on 1800 250 015 at any time 24/7. Start a Web Chat with an ADIS counsellor Mon-Fri, 8.30am-5pm.
- Call NUAA on 1800 644 413 (Mon-Fri 9am-5pm) to speak to a peer or visit NUAA for a range of resources on opioids and naloxone.
- Call the NSW Poisons Information Centre on 13 11 26 for information on adverse effects from drugs.
- Visit Your Room for fact sheets and other resources.
Take Home Naloxone program
- Naloxone is an easy to use, life-saving medicine that can temporarily reverse an opioid overdoses. People at risk of experiencing an opioid overdose or who may witness an overdose can get naloxone for free without a prescription from some NSW community pharmacies, NSW Health needle and syringe programs, opioid treatment services and NUAA.
- Visit Your Room – Naloxone for participating sites and more information on take-home naloxone.
- NUAA can mail you naloxone for free in a discreet package. Order via their online shop or call (02) 8354 7343.
Reproduced by permission, NSW Health © 2023.